Alert archive / Texas / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 28, NWS Houston/Galveston, TX

March 22, 20224 counties in Texas

NWS Houston/Galveston, TX issued this severe thunderstorm warning at Mar 22, 2022, 6:52 AM CDT for 4 counties in Texas. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 22, 2022, 6:52 AM CDT (11:52 UTC)
Expired
Mar 22, 2022, 7:15 AM CDT
In force
23 min
Issued by
NWS Houston/Galveston, TX
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Chambers County, TX, Harris County, TX, Liberty County, TX, Montgomery County, TX

The radar

The Houston radar (KHGX), 59 km from the middle of the area, began a volume at 11:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 22, 12:59 AM CDTTornado WatchSPC8 hr

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 22, 6:35 AM CDT, 17 minutes earlier.

Area forecast discussion, Mar 22, 6:35 AM CDT, 17 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
635 AM CDT Tue Mar 22 2022

.AVIATION [12Z TAF Issuance]...

Difficult morning for aviation as line of storms making its way
across Southeast Texas. CLL and UTS beginning to come out the back
end, while all other terminals are in it or will be shortly.
Expect line to continue east over the next few hours, followed by
cold front and wind shift to westerly, then northwesterly for the
afternoon. Conditions should improve to VFR relatively rapidly in
the afternoon, making winds the primary challenge once the storms
move out.

&&

.PREV DISCUSSION /Issued 339 AM CDT Tue Mar 22 2022/...

.DISCUSSION...

The primary challenge of the forecast is in the first 12 or so
hours as the severe weather threat persists early this morning
ahead of and along a cold front. A tornado watch is in effect for
nearly all of Southeast Texas through 8 am, with damaging winds
and large hail also possible in these storms. Heavy rain is
another potential threat, and though we have been fairly dry of
late, rain rates could be high enough to overwhelm drainage in
flood prone locations - particularly in locations that saw
stronger storms and rain earlier in the day. A flood watch for the
northeastern bulk of the forecast area is in place for this
threat.

After the front makes its way through...high pressure takes over,
fair weather reigns, and we see a gradual warmup heading into the
weekend.

.SHORT TERM [Through Today]...

Though the front is lagging back some in North and Central Texas
early this morning, a squall line is already making its way into
Southeast Texas, bringing lightning and heavy rain, along with a
threat of damaging winds, large hail, and even some tornadoes in
the strongest cells.

As the jet streak aloft reforms on the downstream side of the
upper trough axis, roughly parallel to the line, we may see the
line slow down some early this morning as it makes its way to the
east/southeast. This is something that seems to appear in a good
bit of the numerical guidance as well, so that adds some
confidence in holding the line up. This creates some modest
concern about training, and is the primary reason the flood watch
continues for the northeast bulk of the forecast area. Because of
the relative dryness, flooding is not the biggest concern - but we
have already seen storms produce upwards of an inch in 15 minutes
in this environment, and some loss of forward motion and/or
increased training is enough to keep some concern about excessive
rain rates.

Despite this, the line itself should indeed clear the coast by
mid-morning, with some lingering chance of showers until the
front rolls through a couple hours later (give or take). We've
seen multiple reports of small hail in the line, and so hail
certainly remains a threat, along with damaging winds on the
leading edge of the line. Another thing that we need to watch is
that while the 0-3 km shear vector is now a little more line-
parallel, likely diminishing the tornado threat some, we need to
keep on a sharp lookout for appendages or other anomalous features
reaching out slightly ahead of the line as a whole. This will
create a feature that is already conducive to extra vorticity, and
suddenly finding itself in an environment where the low-level
shear vector is much more favorable for tornadoes (hence the
tornado watch, rather than a severe thunderstorm watch from SPC).
Fortunately, this is a pretty well-known pattern and is not a
surprise. Not so fortunately is that these QLCS tornadoes can
develop and spin down rapidly, making them difficult to spot and
warn for. A focus for the next several hours.

Once the front is through, things should clear out pretty rapidly,
with mostly sunny skies emerging for the afternoon as winds shift
to westerly, then northwesterly. They should remain relatively
gusty as they do so - perhaps not to the strength of the pre-
frontal southerlies yesterday, but still with afternoon gusts in
the 20-25 mph range.

.LONG TERM [Tonight Through Tuesday]...

As the upper trough spins out over the Upper Midwest, it may
actually take until Thursday for ridging aloft to really get
established over the area. It's probably of little impact,
however, as cooler and drier air will fill in quite strongly
behind the front. This should set us up for cooler weather for a
day or two, but as the post-frontal cold pool moves off to the
east, we should see a warmup back to around or a little above 70
on Thursday, with a higher push into the 70s on Friday. Though the
deterministic NBM numbers stay a little lower that day, I chose to
go more with the median of the NBM distribution, which is a little
bit warmer and even has some highs around 80 degrees west of the
Houston metro. I think the statistical post-processing might be
smoothing out the transition a little, and with mostly sunny sky
and dry air allowing for efficient heating, I'd rather go with
something closer to that median in this instance.

Going into next week, high pressure will eventually set up around
the north-central Gulf, which means the return of onshore flow.
This will boost humidity, and raise the overnight temperature
floor. The knock-on effect of those higher morning temps will be
to see afternoon highs continue to rise into the lower to middle
80s across the area.

.MARINE...

A cold front is pushing through Southeast Texas early this
morning, and will move offshore after sunrise, crossing the
coastal waters by noon. A line of strong to severe thunderstorms
will be possible ahead of and along the front this morning.
Moderate to gusty offshore flow will follow in the wake of the
cold front this afternoon into Wednesday, with seas slowly
subsiding through Wednesday.

Expect offshore flow to persist into the weekend, with onshore
winds gradually returning this weekend into early next week as
high pressure drifts eastward across the region.

&&

.PRELIMINARY POINT TEMPS/POPS...

College Station (CLL)  69  42  66  40  71 /  50   0   0   0   0
Houston (IAH)          75  46  65  45  71 /  50   0   0   0   0
Galveston (GLS)        75  52  66  56  71 /  70   0   0   0   0

&&

.HGX WATCHES/WARNINGS/ADVISORIES...

TX...High Rip Current Risk until 1 PM CDT this afternoon for the
     following zones: Bolivar Peninsula...Brazoria
     Islands...Galveston Island...Matagorda Islands.

     Coastal Flood Advisory until 1 PM CDT this afternoon for the
     following zones: Bolivar Peninsula...Brazoria
     Islands...Galveston Island...Matagorda Islands.

     Flood Watch until 9 AM CDT this morning for the following zones:
     Coastal Harris...Grimes...Houston...Inland
     Harris...Madison...Montgomery...Northern
     Liberty...Polk...San Jacinto...Southern
     Liberty...Trinity...Walker...Waller.

GM...Small Craft Advisory until 4 PM CDT this afternoon for the
     following zones: Coastal waters from Freeport to Matagorda
     Ship Channel TX out 20 NM...Coastal waters from High Island
     to Freeport TX out 20 NM.

     Small Craft Advisory until 4 AM CDT Wednesday for the following
     zones: Waters from Freeport to Matagorda Ship Channel TX
     from 20 to 60 NM...Waters from High Island to Freeport TX
     from 20 to 60 NM.

&&

DISCUSSION...Luchs
SHORT TERM...Luchs
LONG TERM...Luchs
AVIATION...Luchs
MARINE...Luchs

In the hours before

Special weather statement, Mar 22, 1:13 AM CDT, 5 hours 39 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
113 AM CDT Tue Mar 22 2022

TXZ163-164-176>179-195>199-210>213-220745-
San Jacinto TX-Waller TX-Colorado TX-Houston TX-Trinity TX-
Madison TX-Walker TX-Brazos TX-Washington TX-Grimes TX-Burleson TX-
Polk TX-Inland Harris TX-Montgomery TX-Austin TX-
113 AM CDT Tue Mar 22 2022

...Advancing line of thunderstorms will bring continued threat of
gusty winds and hail to portions of SE TX...

At 108 AM CDT, Doppler radar was tracking a line of strong
thunderstorms along a line extending from 9 miles east of Grapeland
to near Smithville.
Movement was southeast at 25 mph.

HAZARD...Winds in excess of 40 mph and pea to penny size hail are
         possible.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
College Station, Bryan, Huntsville, Brenham, Navasota, Crockett,
Hempstead, Prairie View, Madisonville, Caldwell, Bellville, Columbus,
Austonio, Apple Springs, Washington, Trinity, Weimar, Onalaska,
Grapeland and Somerville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Tornado Watch remains in effect until 800 AM CDT for southeastern
Texas.

&&

LAT...LON 3158 9517 3133 9490 3115 9486 3111 9472
      2951 9673 2963 9687 2996 9657 3015 9665
      3016 9679 3030 9664 3032 9674 3056 9696
      3074 9646 3091 9635 3107 9605 3109 9577
      3136 9566 3147 9574 3148 9572 3151 9574
TIME...MOT...LOC 0608Z 324DEG 20KT 3152 9531 3006 9718

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Cady
Local storm report, Mar 22, 1:22 AM CDT, 5 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
122 AM CDT TUE MAR 22 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1005 PM     TORNADO          10 NNE MIDWAY           31.15N 95.66W
03/21/2022                   HOUSTON            TX   BROADCAST MEDIA

            ROOF OF HOME TAKEN OFF, SHOP AND BARN
            DAMAGED.

1023 PM     TORNADO          8 SW CROCKETT           31.25N 95.57W
03/21/2022                   HOUSTON            TX   BROADCAST MEDIA

            *** 3 INJ ***
            TWO MOBILE HOMES COMPLETELY DESTROYED NEAR
            CR3054 BETWEEN COOPER AND CROCKETT. LARGE
            DEBRIS FIELD. THREE SEVERE INJURIES.

1030 PM     TORNADO          2 NNW CROCKETT          31.34N 95.47W
03/21/2022                   HOUSTON            TX   BROADCAST MEDIA

            TREES AND POWERLINES DOWN ALONG HIGHWAY 287.
            GAS STATION AT NORMAN LANE AND SEVERAL
            STRUCTURES WERE DAMAGED OR DESTROYED.

&&
Special weather statement, Mar 22, 3:20 AM CDT, 3 hours 32 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
320 AM CDT Tue Mar 22 2022

TXZ177-178-199-220845-
San Jacinto TX-Walker TX-Montgomery TX-
320 AM CDT Tue Mar 22 2022

...A strong thunderstorm will impact portions of northwestern
Montgomery, west central San Jacinto and southern Walker Counties
through 345 AM CDT...

At 320 AM CDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Huntsville State Park, or 9 miles southwest of
Huntsville, moving east at 35 mph.

HAZARD...Wind gusts of up to 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Huntsville, New Waverly and Huntsville State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 800 AM CDT for southeastern
Texas.

&&

LAT...LON 3053 9573 3068 9575 3078 9538 3051 9534
TIME...MOT...LOC 0820Z 261DEG 29KT 3062 9567

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

Cady
Special weather statement, Mar 22, 4:50 AM CDT, 2 hours 2 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
450 AM CDT Tue Mar 22 2022

TXZ210-226-235-221015-
Wharton TX-Colorado TX-Inland Jackson TX-
450 AM CDT Tue Mar 22 2022

...A strong thunderstorm will impact portions of Colorado,
northwestern Wharton and northwestern Jackson Counties through 515 AM
CDT...

At 450 AM CDT, Doppler radar was tracking a strong thunderstorm near
Speaks, or 17 miles southeast of Hallettsville, moving northeast at
55 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Columbus, Eagle Lake, Sheridan, Altair, Nada, Garwood and Rock
Island.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Tornado Watch remains in effect until 800 AM CDT for southeastern
Texas.

&&

LAT...LON 2984 9652 2949 9615 2920 9670 2922 9672
      2934 9656 2958 9679 2958 9684 2959 9683
      2962 9684
TIME...MOT...LOC 0950Z 231DEG 50KT 2931 9669

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
Local storm report, Mar 22, 6:50 AM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
650 AM CDT TUE MAR 22 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0459 AM     TSTM WND DMG     3 SSE EAST BERNARD      29.49N 96.03W
03/22/2022                   FORT BEND          TX   LAW ENFORCEMENT

            TRAILER OVERTURNED. MULTIPLE INJURIES
            REPORTED.

&&

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 21, 7:26 PM CDTTornado WarningHGXBurleson34 min
Mar 21, 7:39 PM CDTTornado WarningHGXBurleson, Washington36 min
Mar 21, 8:09 PM CDTTornado WarningHGXBrazos, Burleson, Grimes51 min
Mar 21, 8:54 PM CDTTornado WarningHGXBrazos, Grimes, Madison, Walker51 min
Mar 21, 9:40 PM CDTTornado WarningHGXGrimes, Houston, Madison50 min
Mar 21, 10:18 PM CDTTornado Warning Tornado observedHGXHouston42 min
Mar 21, 10:51 PM CDTTornado WarningHGXHouston24 min
Mar 22, 1:13 AM CDTSpecial Weather StatementHGXAustin, Brazos, Burleson, Grimes, Houston, Madison and 3 more92 min
Mar 22, 1:27 AM CDTTornado WarningHGXGrimes, Montgomery, Walker33 min
Mar 22, 3:20 AM CDTSpecial Weather StatementHGXWalker25 min
Mar 22, 4:50 AM CDTSpecial Weather StatementHGXColorado25 min
Mar 22, 5:04 AM CDTSevere Thunderstorm WarningHGXAustin, Colorado, Fort Bend, Jackson, Waller, Washington and 1 more26 min
Mar 22, 5:20 AM CDTTornado WarningHGXAustin, Colorado, Wharton12 min
Mar 22, 5:28 AM CDTSevere Thunderstorm WarningHGXAustin, Brazos, Colorado, Fort Bend, Grimes, Harris and 3 more32 min
Mar 22, 5:51 AM CDTSevere Thunderstorm WarningHGXJackson, Matagorda, Wharton24 min
Mar 22, 5:57 AM CDTSevere Thunderstorm WarningHGXAustin, Brazoria, Fort Bend, Harris, Montgomery, Waller and 1 more63 min
Mar 22, 6:29 AM CDTSevere Thunderstorm WarningHGXBrazoria, Fort Bend, Matagorda, Wharton46 min
Mar 22, 6:45 AM CDTAreal Flood AdvisoryHGXAustin, Brazoria, Colorado, Fort Bend, Grimes, Harris and 7 more2 hr
Mar 22, 6:49 AM CDTTornado WarningHGXBrazoria, Fort Bend11 min
Mar 22, 7:16 AM CDTSpecial Weather StatementHGXChambers, Liberty29 min
Mar 22, 7:25 AM CDTSpecial Marine WarningHGX2 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.